Idaho, 2023Flash Flood and Damaging Winds in Idaho, June 6 to 7, 2023
June 6 to 7, 2023 · NWS BOI · 16 events in 4 counties and zones
Thunderstorms developed across southwest Idaho early Tuesday evening and produced |heavy rain and strong winds across portions of the Lower Treasure Valley, including the city of Boise. Social media, weather spotters, and emergency manager reports indicated flooding of many streets in downtown Boise and the North-End Boise area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- $1.0 million
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southwest Idaho early Tuesday evening and produced |heavy rain and strong winds across portions of the Lower Treasure Valley, including the city of Boise. Social media, weather spotters, and emergency manager reports indicated flooding of many streets in downtown Boise and the North-End Boise area. Water overwhelmed storm water drainages and flowed onto sidewalks and lawns. Water up to two feet deep left several vehicles stranded in the downtown area. The Connector, a major commuter route to downtown Boise was flooded, as were some apartments, and several buildings on the Boise State University campus. Rainfall rates over one inch an hour occurred with localized rainfall totals up to 1.85 inches between 6 PM and 10 PM MDT.
Blowing dust reducing visibility and high winds formed with a strong outflow boundary near the Nevada border around 5pm MDT. Wind damage was reported from Grandview, ID to downtown Meridian, ID.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 6, 1:23 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 6, 1:23 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Boise ID
223 PM MDT Tue Jun 6 2023
.SHORT TERM...Tonight through Thursday night...An upper low
centered in California will continue to feed a stream of moisture
into our area as it gradually moves northward into Nevada through
Thursday. Daytime heating will promote mainly afternoon and
evening showers and thunderstorms, but there will be some
lingering convection during the overnight and morning hours. The
first round of convection this afternoon and evening will
primarily occur over central Idaho and southern portions of Oregon
and Idaho through this evening. The main concerns with the
stronger thunderstorms through this evening and again on Wednesday
will be marginal threat of gusty winds exceeding 50 mph and large
hail. The closer proximity of the upper low on Thursday will
bring a greater chance (>30 percent) for showers and thunderstorms
by the afternoon across all areas. The main concern will be the
marginal risk of excessive rainfall with the stronger storms.
Temperatures will trend a few degrees cooler each day due to the
increased cloud cover and precip.
.LONG TERM...Friday through Tuesday...An upper low in far
northwest Nevada will drift northward and across the region on
Friday. The models continue to depict the low becoming the focus
for showers and thunderstorms that could produce locally heavy
rainfall due to the slower storm motion. The low will move
northward and out the area on Saturday, but the next low pressure
system will move onshore and deliver more rounds of showers and
thunderstorms through early next week. Temperatures will remain
within a few degrees of normal.
&&
.AVIATION...Mainly VFR outside of thunderstorms. Showers and
thunderstorms will increase in coverage the remainder of this
afternoon along the Nevada border and in the central Idaho
mountains before spreading north this evening. Thunderstorms will
bring areas of MVFR with reduced visibilities due to heavy rain
and lowered ceilings. Mountain obscurations and gusty outflow
winds up to 40 kt near thunderstorms. Storms will decrease in
coverage after 06Z/Wed. Surface winds: variable 5-10 kt. Winds
aloft at 10k feet MSL: S-E 5-15 kt.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...BW
LONG TERM....BW
AVIATION.....ST
In the hours before
Special weather statement, Jun 6, 2:26 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Boise ID
326 PM MDT Tue Jun 6 2023
IDZ029-ORZ063-062200-
Owyhee Mountains ID-Malheur County OR-
326 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of west central Owyhee
and east central Malheur Counties through 400 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sheaville, or 37 miles southwest of Nampa, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Succor Creek Reservoir and Malloy Ranch around 340 PM MDT.
Rockville School around 350 PM MDT.
Squaw Butte and Rockville around 400 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4298 11698 4313 11729 4339 11710 4324 11672
TIME...MOT...LOC 2125Z 209DEG 16KT 4316 11703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SASpecial weather statement, Jun 6, 2:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Boise ID
359 PM MDT Tue Jun 6 2023
IDZ029-ORZ063-062230-
Owyhee Mountains ID-Malheur County OR-
359 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of west central Owyhee
and east central Malheur Counties through 430 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm over
Malloy Ranch, or 35 miles southwest of Nampa, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Malloy Ranch around 410 PM MDT.
Squaw Butte around 420 PM MDT.
Rockville and Rockville School around 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4304 11692 4317 11720 4341 11709 4331 11678
TIME...MOT...LOC 2159Z 183DEG 11KT 4320 11703
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SAThunderstorm Wind, Boise
- When
- June 6, 4:00 PM MST to 5:00 PM MST
- Where
- Boise County, 2.13 mi SSE of Garden Vly
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.050, -115.440
The mesonet station, JKPI1, 8.7 miles East of Lowman, ID measured 54 knots of wind.
Thunderstorm Wind, Boise
- When
- June 6, 4:00 PM MST to 5:00 PM MST
- Where
- Boise County, 2.13 mi SSE of Garden Vly
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.050, -115.440
The mesonet station, JKPI1, 8.7 miles east of Lowman measured strong wind around 51 knots.
Thunderstorm Wind, Owyhee
- When
- June 6, 4:30 PM MST to 5:30 PM MST
- Where
- Owyhee County, 4.9 mi SW of Bruneau
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.840, -115.860
Significant crop damage was reported due to a large outflow boundary from a storm.
Thunderstorm Wind, Owyhee
- When
- June 6, 5:00 PM MST to 7:00 PM MST
- Where
- Owyhee County, 5.24 mi SSE of Grandview
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.910, -116.060
The mesonet station, GDVI, 5.2 miles southeast of Grandview measured a strong wind gust of 54 knots.
Thunderstorm Wind, Elmore
- When
- June 6, 5:10 PM MST to 7:10 PM MST
- Where
- Elmore County, 1.38 mi S of (Muo)mountain Home A
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.030, -115.870
The AWOS Station at Mountain Home Air Force Base measured 52 knots of wind.
Thunderstorm Wind, Elmore
- When
- June 6, 5:25 PM MST to 7:25 PM MST
- Where
- Elmore County, 7.76 mi WNW of (Muo)mountain Home A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.110, -116.000
The mesonet station, TS962, 7 miles west northwest of Mountain Home Air Force Base.
Thunderstorm Wind, Owyhee
- When
- June 6, 6:00 PM MST to 7:00 PM MST
- Where
- Owyhee County, 5.24 mi SSE of Grandview
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.910, -116.060
The mesonet station, GDVI, 5.2 miles southeast of Grandview, ID measured a wind gust of 54 knots.
Thunderstorm Wind, Elmore
- When
- June 6, 6:10 PM MST to 7:10 PM MST
- Where
- Elmore County, 1.38 mi S of (Muo)mountain Home A
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.030, -115.870
The AWOS station at Mountain Home Air Force Base measured 52 knots of wind.
Thunderstorm Wind, Elmore
- When
- June 6, 6:25 PM MST to 7:25 PM MST
- Where
- Elmore County, 7.76 mi WNW of (Muo)mountain Home A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.110, -116.000
The mesonet station, TS962, 7 miles west northwest of Mountain Home Air Force Base measured 51 knots of wind.
Flash Flood, Ada
- When
- June 6, 7:00 PM MST to 9:00 PM MST
- Where
- Ada County, 1.71 mi SE of Boise to 2.13 mi ESE of Boise
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Crop damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.600, -116.200
Thunderstorms produced heavy rain across portions of the Lower Treasure Valley, including the city of Boise. Social media, weather spotter, and emergency manager reports indicated localized flooding.
Thunderstorm Wind, Ada
- When
- June 7, 3:25 PM MST to 4:25 PM MST
- Where
- Ada County, 1.38 mi S of Boise Hills Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.610, -116.180
There were numerous reports of tree damage with large branches down on social media.
Thunderstorm Wind, Ada
- When
- June 7, 3:25 PM MST to 4:25 PM MST
- Where
- Ada County, 1.38 mi S of Boise
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 43.600, -116.220
An NWS employee reported 50 knots of wind in southeast Boise.
Thunderstorm Wind, Ada
- When
- June 7, 3:25 PM MST to 4:25 PM MST
- Where
- Ada County, 1.38 mi S of Boise
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 43.600, -116.220
An NWS employee measured a wind gust of 50 knots in downtown Boise.
Thunderstorm Wind, Ada
- When
- June 7, 3:28 PM MST to 4:28 PM MST
- Where
- Ada County, 0.5 mi E of Boise Hills Vlg
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.630, -116.170
The mesonet station, TT289, on Crestline Trail, measured 50 knots of wind.
Thunderstorm Wind, Ada
- When
- June 7, 3:28 PM MST to 4:28 PM MST
- Where
- Ada County, 0.5 mi E of Boise Hills Vlg
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.630, -116.170
The mesonet station, TT289, on Crestline Trail measured 50 knots of wind.
Thunderstorm Wind, Ada
- When
- June 7, 3:43 PM MST to 4:43 PM MST
- Where
- Ada County, 1.38 mi S of Boise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.600, -116.220
A tree fell on Park Center Boulevard and Highland Street, which blocked several lanes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6, 20232 deaths · 1 event
- Rip Current in Florida, June 6, 20231 death · 1 event
- Hail and Lightning Strikes in Massachusetts, June 6, 20231 injured · $100,000 · 1 in hail · 6 events
- Damaging Winds and High Wind in Utah, June 6 to 7, 202361 kt wind · 22 events
- Lightning Strike in Texas, June 6, 2023$20,000 · 1 event
- Hail and Lightning Strike in New York, June 6, 2023$1,000 · 1.5 in hail · 13 events
- Flash Flood and Debris Flow in Montana, June 6 to 7, 2023$15,000 · 3 events
- Hail and Damaging Winds in Georgia, June 6, 20231 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 6, 2023$3,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, June 6, 20231 in hail · 9 events
- Hail and Damaging Winds in South Carolina, June 6, 2023$700 · 55 kt wind · 8 events
- Flash Flooding and Hail in Montana, June 6, 20231.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106510, 1108873, 1106513, 1108869, 1108870, 1108871, 1106507, 1106509, 1106514, 1108868, 1106512, 1106516, 1108874, 1106517, 1108875, 1106511.